Doctors Lounge - Pediatrics AnswersBack to Pediatrics Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/9/2017.
Forum Name: Pediatric Topics
Question: rectal administration
|bambino - Fri Dec 02, 2005 9:08 pm|
I remember when I was a ten year old boy and I got very sick from the flu (over 104 fever). I also remember during that time that I had to take this medicine where the capsule had to be inserted rectally. It never bothered me before, but now I can't remember whether I had done it myself or if my mum had done it for me. Is it wrong or strange for a parent to administer that kind of medicine for a child at that age? Again, I can't remember if I had done it, but I imagine it wouldn't be so easy to convince me to do it. Should my mum have had me do it by myself? As a parent, when such medicine is needed for my children, should I make them do it themselves?
|angel2close - Fri Dec 02, 2005 11:36 pm|
Many medications over the years have been given rectally/ by suppository. This is done for a variety of reasons from prevention of a person throwing up said medication to the fact that many medications work faster when given in this fashion. As a nurse of 25 years, I assure you that I have given suppositories to the very young all the way to the very old. Very few patients ever preferred to insert them themselves. Like you, they would not easily be talked into it.
Is it strange or perverse for a parent to administer this type of medication to a child of 10 , I would say definately not. If the child is ill and it is a medication being given, do not hesitate to give the medication to your child.
|tonyia18 - Sat Dec 03, 2005 7:12 pm|
i don't see why it would be wrong no matter how old your son is, yeah it will seem weird but you are his mother, someone has to do it...
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.